High Wind, Bailey
- When
- April 10, 12:00 PM CST to 6:00 PM CST
- Where
- Bailey forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
A strong cyclone moving across the central Rockies into the central Plains created widespread high winds on the afternoon of the 10th. Areas across the South Plains and extreme southern Texas Panhandle saw sustained winds between 40 and 45 mph with gusts generally in the 60s.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cyclone moving across the central Rockies into the central Plains created widespread high winds on the afternoon of the 10th. Areas across the South Plains and extreme southern Texas Panhandle saw sustained winds between 40 and 45 mph with gusts generally in the 60s. A Texas Tech University West Texas mesonet site near Anton (Hockley County) recorded the highest wind gust of 73 mph. Strong winds also created widespread blowing dust which reduced visibilities for areas on the South Plains. Minimum visibilities were generally between one half and one mile.
Maximum wind gusts per county are as follows per the Texas Tech University West Texas mesonet:
73 mph at Anton (Hockley County),|69 mph at Plains (Yoakum County),|69 mph at Aiken and Abernathy (Hale County),|64 mph at Muleshoe (Bailey County),|64 mph at Morton (Cochran County),|64 mph at Olton (Lamb County),|64 mph at Reese Center (Lubbock County),|64 mph at Hart (Castro County)|63 mph at Floydada (Floyd County),|62 mph at Silverton (Briscoe County),|62 mph at Turkey (Hall County),|62 mph at Friona (Parmer County),|61 mph at Vigo Park (Swisher County),|59 mph at Brownfield (Terry County), and|58 mph at New Home and Tahoka (Lynn County).
Maximum sustained winds per county are as follows per the Texas Tech University West Texas mesonet:
42 mph at Ralls (Crosby County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 10, 11:13 AM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1213 PM CDT Wed Apr 10 2019 .AVIATION... Wind speeds will increase out of the west at KLBB/KPVW this afternoon reaching sustained speeds of 35 to 45 knots. Wind gusts will exceed 50 knots at times between 18Z and 00Z. As a result, blowing dust at KLBB/KPVW may drop visibilities to MVFR at times. An Airport Weather Warning continues through 03Z on the 11th for KLBB. KCDS will be far enough east that sustained speeds will be in the 25 to 35 knot range gusts to 45 knots at times and visibilities will drop but remain VFR. A cold front will push across the TAF sites tomorrow morning swinging the wind to the northwest to north northwest at 15 to 25 knots. VFR conditions are expected behind the front right now. && .PREV DISCUSSION... /issued 623 AM CDT Wed Apr 10 2019/ AVIATION... Wind speeds will increase out of the west at KLBB/KPVW eventually reaching sustained speeds of 35 to 45 knots. Wind gusts will exceed 50 knots at times between 18Z and 00Z when the peak speeds will occur. This will likely result in blowing dust for both sites resulting in MVFR visibilities at times. An Airport Weather Warning will be in effect for KLBB from 17Z - 03Z on the 11th. KCDS will be far enough east that sustained speeds will be in the 25 to 35 knot range gusts to 45 knots at times and visibilities will drop but remain VFR. A cold front will push across the TAF sites tomorrow morning swinging the wind to the northwest to north northwest at 15 to 25 knots. VFR conditions are expected behind the front right now. Jordan PREV DISCUSSION... /issued 408 AM CDT Wed Apr 10 2019/ DISCUSSION... High wind is still on course for this afternoon ahead of an approaching upper low currently situated along the west coast. The lee trough currently across the foothills of CO will deepen as the upper low approaches and itself deepen. Strong surface pressure gradient along with deep layer mixing and a 50-60kt H700 jet continue to support a high wind event for most of the FA. The High Wind Watch has been upgraded to a warning with the exception of Kent and Stonewall counties. Guidance in general are keeping winds below the warning threshold which is agreeable. The Fire Weather Watch has also been upgraded to a Red Flag Warning across the entire CWA as min RH values will drop into the low teens to single digits while winds are in the advisory/warning level. The upper and surface low will push off to the east overnight and a cold front will push through the region tomorrow morning. Winds will initially be on the breezy behind the front but should taper off through the afternoon to 10-20 mph. Highs will also be drastically cooler tomorrow, mid 50s to mid 60s. A light freeze is possible across our northwestern counties with a light frost possible across much of the Caprock tomorrow night as lows dip into the 30s. Friday for the most part will be identical to Thursday until the late evening when cloud cover increases as another upper level system pushes towards the FA. Models are starting to match up with Saturday being wet and chilly. Highs are expected to be well below average in the low to upper 40s. They have also come in better agreement with lows for Saturday night/Sunday morning. Previously the GFS had lows mostly in the mid/upper 30s while the ECMWF favored lows near or below freezing for much of the FA. They have, for the most part, settled on a light freeze across our northwestern zones and mid to upper 30s across the rest of the FA. This seems valid given as the surface airmass leading up to and through Saturday will be cool yet highly modified. With mostly zonal upper level flow across the northern CONUS and lack of a dense arctic airmass to our north the previously forecasted lows from the ECMWF were not as convincing. One small caveat to Saturday will be the possibility for a snow/rain mix across the southern Texas Panhandle as the core of the low moves overhead. For now the forecast will remain liquid. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for TXZ021>044. Wind Advisory until 10 PM CDT this evening for TXZ043-044. High Wind Warning until 10 PM CDT this evening for TXZ021>042. && 99/99/28
Hazardous Weather Outlook National Weather Service Lubbock TX 1143 AM CDT Wed Apr 10 2019 TXZ021>044-110445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1143 AM CDT Wed Apr 10 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect through 10 PM for all of the South Plains, the extreme southern Panhandle, and most of the Rolling Plains. The exception is for Kent and Stonewall counties where a Wind Advisory is in effect. West winds of 35 to 50 mph with gusts near 70 mph are expected through the mid-evening hours today. In addition a Red Flag Warning is also in effect until 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A light frost or freeze will be possible for areas on the Caprock Thursday night and again Sunday morning.
The national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Lubbock | 2019-04-10 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806512, 806513, 806519, 806520, 806482, 806486, 806488, 806491, 806514, 806530, 806544, 806500, 806516, 806534, 806480, 806522.